Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
Avatar universal

Metoprolol and Celexa

I'm 33 years old and prescibed Metoprolol for my heart palpitations, which happens everytime I eat food. After all cardiac tests came back normal, she mentioned that it may be stress related. I'm now being prescribed 20 mg Celexa for aniexty. I only take 6.25 mg of Metoprolol, cutting it into quarters, but are scared to take the two in combination. There are so many warnings about not mixing them. My heart rate has slowed down with the Celexa, but I still get the pounding sensation. Does anyone have any experience with this?
6 Responses
983697 tn?1331076302
Has your diagnosis been "heart palpitations" or is it atrial fibrillation? Metoprolol @ 6.25 mg is a very low dose.
Avatar universal
All testing came back normal, and they said it was palpitations.
1569985 tn?1328251082
Sounds like you might have some vagal issues.  The vagus nerve lies right alongside the heart and the esophagus and when it's irritable, I get irregular beats.  A lot of people have this problem.  I, too, was offered -- actually urge -- to take anti-depression meds by serveral doctors for my anxiety about my heart.  I finally went to a pyschiatrist and he said I wasn't depressed, but rather anxious and I didn't need the anti-depressant.  I take Xanax .25 mg. 1/2 at a time as needed up to 4 pills a day.  I also take Atentolol in 1/4's.  That regimen kept me in good shape for several years.  After 2 Afib hospitalizations 4 months apart, I went on Norpace XR, an anti-arrythmic, and Warfarin.  I just retired and have much less stress in my life and he is going to take me off of the Norpace after 1 year of no AFib, and then the Warfarin.  I hope some of this helps.  Also, I take a 30 mg. dose of Prevacid and my vagus nerve issues are under control.  You might want to check it out.  
Avatar universal
I take Metoprolol, 25mg 2x/day for AFib, which began in 09.  Side-effect symptoms began within 2 or 3 days of starting the medication in 09 and I just couldn't stand how it made me feel.  I've been on it regularly since mid-2010 when AFib events began happening within a week or so of each other; it got scarier and scarier.  I refused to take it before that because it caused such severe side-effects....CONSTANT belching to the point that I could not sleep and had to sleep sitting up in hubby's recliner, constipation, difficulties breathing, tightness in the chest (my cardiologist confirmed it was NOT impending heart attacks), brain fog, and stumbled through the day.  The brain fog was horrible; I could not think to save my soul and spent a great deal of time zoned out staring at my computer screen and playing games because that was all I could manage.  
Doing anything meaningful for myself, my husband, and my invalid Mom was out of the question.  On top of all this, I also had HEART PALPITATIONS galore.  I had a LOT of gas on my stomach, and then it would seem I'd have a bunch of heart palpitations to go with it.  Checked with the cardiologist; he said that gas in the stomach puts pressure on the diaphragm and creates more palpitations.  They also told me that Metoprolol actually can cause the heart to "pound harder".  That drove me crazy and was scary as hell.  I was also having blacking-out episodes, the type where the room would go dark, along with the breathing problems.  It turns out I am sensitive to the medication.  
But recently I had a revelation; I figured out through my own research that a wheat/gluten sensitivity that I thought had gone away 10 years ago was fully activated again by taking the Metoprolol.  It was confusing because the symptoms now are different than they were for 20 years!  In short, I went off of all wheat and gluten again.  It was nothing short of a miracle when I did this.  Within 24 hours the brain fog had all but disappeared.  I had energy that felt like I did in my 20's (I'm now 65).  I can actually THINK again and feel like doing all the stuff a "normal" person can do instead of just sitting in a chair trying to stay awake.  I can breathe again, and the shakes I used to get are gone.  In other words, I have my life back again.  All of the symptoms are 99.9% gone UNLESS I accidentally ingest some wheat, and in this society that is very easy to do.  The first thing that happens is the breathing issue and those dang heart palpitations.  Now, I read labels like crazy scanning for wheat and gluten, and bake my own gluten-free breads.  
My cardiologist NEVER thought of this angle; he just kept throwing more pills at me to take, which weren't helping, including switching me to channel blockers, which were even worse!  I'd gotten to the point that I told my hubby that I thought I was actually dying.  No; I KNOW I was dying.  I was so miserable that I just couldn't stand it anymore and was praying for some sort of answers.  It was truly THAT BAD.  
Now, I feel like a million bucks, have all kinds of energy, and no heart palpitations.  The arthritis is backing off, sore-to-the-touch ankles are improving and so are my knee joints.  All sorts of things are improving.  The Metoprolol actually turned out to be a miracle because it pointed out the wheat sensitivity.  So, my point in all of this is, have you looked at food or other possible allergies that could be magnified by taking the Metoprolol?
Avatar universal
Please find yourself a good gastroenterologist and have them test you for Rapid Gastric Emptying (sometimes called "dumping syndrome"). Please make sure they review each phase of the test..mine was overall "normal" but I had RGE at the 2.5 hour mark.  I developed this after gallbladder removal, and was given the runaround by doctors for 2 nightmarish years ( "panic attacks", "anxiety", "perimenopause", etc.), until I blacked out in my car (hypoglycemic episodes can accompany this disorder and are marked by sweating, heart palpitations, etc), and almost took out myself and another vehicle nearby. The description of your symptoms are textbook RGE. Best of luck to you!
Avatar universal
Did you ever combine the 2? Celexa and metoprolol er succinate?  Trying to see if I should do it or not... there's a lot of "negative" stuff about it on the net.
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
Smoking substitute may not provide such a healthy swap, after all.
How to lower your heart attack risk.